Amid the long and growing list of side effects associated with the fluoroquinolone antibiotics (Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin, Floxin/ofloxacin and a few others), dental problems seem increasingly prevalent but least understood. On the patient boards, dedicated to understanding the adverse reactions of these antibiotics, patients routinely report serious dental problems after taking fluoroquinolone antibiotics.
Susan, pictured above, age 50, reported the following:
“My top teeth started rapidly decaying after the Cipro, the bottom ones are going too, but at a slower pace. Over the summer, I had all my top teeth pulled, they were just snapping off, one by one. This is what they looked like just before having them removed.”
Christopher, also age 50, reported:
“Finally my teeth started to deteriorate and calcify as well. This happened very suddenly. My teeth then began cracking and breaking off at the gum line. Eventually I lost all of my teeth. It was the scariest thing I have ever experienced in my life.”
One woman wrote the following about her mother, age 72:
“My mom has had several rounds of Levaquin over the years and it destroyed her gut. Along with other chronically prescribed medications, by the time we reached her last prescription of Levaquin, she was very ill and severely depleted in several key nutrients. Through much pain and suffering, we removed all unnecessary medications, which turned out to be all of them. It took 6-8 months to titrate some of the medications down gradually before complete cessation. During that time, we cleaned up her diet (mostly organic, no gluten, no sugar, no processed food) and added nutrient supplements (B vitamins, vitamin D, magnesium, coQ10, fish oil, and others). She swims regularly. As a result, I think she has mostly avoided the side effects of these drugs. Recently, however, her teeth began falling out – just falling out. She had really good teeth before this, no problems whatsoever. Each time a tooth came out, there was a period of what I think was nerve pain, but the dentist couldn’t find anything. Then, a couple days later the tooth would fall out. Three teeth have fallen out so far. We don’t know what to do.”
Becky, age 41, noted that,
“I have lost 3 teeth after being floxed! and they didn’t rot they were fine from the outside…They abscessed at the roots! I take good care of my teeth but now that I have put 2 and 2 together, I def believe it was from being floxed!!!”
None of the patients who experienced tooth loss had a history of methamphetamine use or any other known factor that would cause such extensive dental problems.
Possible Mechanisms for Fluoroquinolone Tooth Loss
Very little research has been done on the long-term effects of fluoroquinolones on dental health. There are several possible mechanisms for fluoroquinolone induced tooth loss, but none have been proven – or even examined as far as I can tell. Here is what I was able to dig up.
On the web site Cipro is Poison, it is noted that “Cipro can calcify all of the nerves in your teeth as well as permanently dry out your mouth, promoting extensive tooth decay and/or tooth loss. There are people in their thirties who now wear dentures as a direct result of Cipro destroying all of their teeth from the inside out. Others have had teeth literally break off at the gum line after becoming floxed.” The administrator of the Cipro is Poison site was 30 years old when he was “floxed” by Cipro, and reported experiencing “horrific neuropathic pain inside all of my teeth lasting for a good three or four years–it felt like the nerves inside my teeth had electric current running through them at all times. All of my teeth also became extremely brittle.”
Peripheral and autonomic nervous system dysfunction have been reported from those suffering from fluoroquinolone toxicity. Often, the autonomic nervous system dysfunction fluoroquinolone toxicity symptoms display in ways that are similar to the symptoms of Sjogren ’s syndrome; such as dry mouth, dry eyes, skin rashes, joint pain, fatigue, etc. As is noted on Cipro is Poison, perpetual dry mouth can lead to tooth decay and tooth loss. According to the Sjogren’s Syndrome Foundation, “Most Sjögren’s patients no longer produce sufficient quantities of protective saliva. Not only can that make our mouths feel dry, but also our teeth can be damaged. Most people don’t realize the protective value of saliva. They think it’s just moisturizing their mouth, when in reality it’s helping to recoat their teeth with important minerals that will slow down cavities and infection. Without saliva, you have a higher chance of infections and quick moving cavities.”
Fluoroquinolone toxicity and Sjogren’s syndrome are not one in the same (though there is more overlap than is generally recognized), but the common symptom of dry mouth may be the mechanism for tooth loss associated with both fluoroquinolone toxicity and Sjogren’s syndrome.
The fluoroquinolones might lead to dental problems through the destruction of the microbiome, the so-called good bacteria necessary for health and wellness. Fluoroquinolones are powerful, broad-spectrum antibiotics that cause a massive amount of oxidative stress in the microbiome. The health of the microbiome of the entire digestive tract, including the microbiome of the mouth, plays a significant role in the health of teeth. Should the bacterial balance of the mouth be altered, like that of the gut, it is conceivable that tooth damage would arise (source).
Additionally, fluoroquinolones cause mitochondrial dysfunction which leads to oxidative stress and cellular dysfunction on many levels. One of the downstream effects of cellular dysfunction may be the cause of dental problems among patients dealing with fluoroquinolone toxicity. Although, there is little research regarding its impact on teeth.
The chelation of magnesium from cells by fluoroquinolones may also have something to do with the loss of teeth experienced by victims of fluoroquinolone toxicity, but again, there is no research on the topic.
Dental Problems are Delayed Fluoroquinolone Toxicity Reactions
Most of the patients who reported tooth loss experienced dental problems months or years after administration of the fluoroquinolone had ceased. Susan, quoted and pictured above, noted that her teeth were fine 6-months after her experience with fluoroquinolone toxicity began. Becky noted that she lost a tooth per year after going through fluoroquinolone toxicity. Chris didn’t lose his teeth until the end of his 8-month course of Cipro. It should be noted also, that most patients suffer from a constellation of post fluoroquinolone symptoms, in addition to the dental problems.
Though studies documenting tooth loss were difficult to come by, the patient reports of dental problems after fluoroquinolone exposure are common and concerning. Losing teeth should not be a side-effect of antibiotics taken to treat urinary tract or sinus infections. If you or someone you know suffered from post fluoroquinolone dental problems, please leave a comment below and take few minutes to complete the fluoroquinolone side-effects study described below.
Information about Fluoroquinolone Toxicity
Information about the author, and adverse reactions to fluoroquinolone antibiotics (Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin and Floxin/ofloxacin) can be found on Lisa Bloomquist’s site, www.floxiehope.com.
Participate in Research
Hormones MatterTM is conducting research on the side effects and adverse events associated with the fluoroquinolone antibiotics, Cipro, Levaquin, Avelox and others: The Fluoroquinolone Antibiotics Side Effects Study. The study is anonymous, takes 20-30 minutes to complete and is open to anyone who has used a fluoroquinolone antibiotic. Please complete the study and help us understand the scope of fluoroquinolone reactions.
Hormones MatterTM conducts other crowdsourced surveys on medication reactions. To take one of our other surveys, click here.
To sign up for our newsletter and receive weekly updates on the latest research news, click here.
What Else Can I Do To Help?
Hormones MatterTM is completely unfunded at this juncture and we rely entirely on crowdsourcing and volunteers to conduct the research and produce quality health education materials for the public. If you’d like help us improve healthcare with better data, get involved. Become an advocate, spread the word about our site, our research and our mission. Suggest a study. Share a study. Join our team. Write for us. Partner with us. Help us grow. For more information contact us at: firstname.lastname@example.org.
To support Hormones Matter and our research projects – Crowdfund Us.
This article was published previously on Hormones Matter in December 2014.